Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Midland/Odessa, TX

August 22, 2019Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 22, 2019, 10:55 PM CDT for Pecos County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2019, 10:55 PM CDT (03:55 UTC)
Expired
Aug 23, 2019, 1:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 11:15 PM CDTFLASH FLOOD13 S Coyanosa, TXFM 1776/MCINTYRE RD TO US 285 HAS 2.5 FEET OF WATER OVER THE ROAD. ROAD REMAINS CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WGUS54 KMAF 230355
FFWMAF
TXC371-230645-
/O.NEW.KMAF.FF.W.0023.190823T0355Z-190823T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1055 PM CDT Thu Aug 22 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northwestern Pecos County in southwestern Texas...

* Until 145 AM CDT.

* At 1052 PM CDT, emergency management reported flooding across FM 
  1776 near Coyanosa. The road is being closed at this time. Heavy 
  rain continues in the area and could lead to more flooding, 
  especially between Coyanosa and Fort Stockton.

* Some locations that will experience flooding include...
  Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County
  Airport and Coyanosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3122 10266 3079 10277 3090 10342 3125 10308

$$

29
1 follow-up statement
259 
WGUS74 KMAF 230605
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
105 AM CDT Fri Aug 23 2019

TXC371-230645-
/O.CON.KMAF.FF.W.0023.000000T0000Z-190823T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
105 AM CDT Fri Aug 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
NORTHWESTERN PECOS COUNTY...

At 1115 PM CDT, emergency management reported flash flooding along 
McIntyre Road and US 285 where 2.5 feet of water was over the road. 
Flash flooding is ongoing and moderate to heavy rain continues in 
the area.

Some locations that will experience flooding include...
Fort Stockton, Firestone Test Track, Fort Stockton-Pecos County
Airport and Coyanosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3122 10266 3079 10277 3090 10342 3125 10308

$$

84

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 6:19 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 22, 6:19 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
619 PM CDT Thu Aug 22 2019

.AVIATION...
00Z TAF issuance
A few storms will affect mainly the Permian Basin terminals over
the next few hours. Expect gusty winds and brief heavy rain that
may limit visibilities with these storms. VFR will prevail through
the period with a chance for more storms Friday afternoon.

&&

.PREV DISCUSSION... /issued 544 PM CDT Thu Aug 22 2019/

UPDATE...
Have updated the forecast to increase PoPs through early this
evening.

DISCUSSION...
Radar shows impressive areal coverage of showers and thunderstorms
not only in the Davis and Guadalupe Mountains, but also farther
east into the Permian Basin. Have updated PoPs to reflect this
increase in coverage. Unfortunately storms though slow moving, are
dissipating quickly so rainfall amounts will generally be less
than half an inch with only a few isolated areas receiving between
a half and one inch.

Hennig

PREV DISCUSSION... /issued 229 PM CDT Thu Aug 22 2019/

DISCUSSION...

The main focus for this forecast package is thunderstorms today
and Friday with a return to potentially record-breaking heat by
the end of the weekend. Weak upper ridging will remain over the
region today and tomorrow with several weak disturbances expected
to wander overhead. Today, a weak shortwave extends from the
Central Plains SW through west TX and into Mexico. This, along
with decent mid-level moisture, will help generate
afternoon/evening thunderstorms which was already underway at
2:30pm CDT. Best chances will be near and west of the Pecos River
however cannot rule out the potential for some isolated thunderstorms
farther east over the Permian Basin. Storms may produce heavy
rainfall and slow storm motion could result in some areas of
flooding. In addition, the stronger storms will be capable of
producing strong downburst winds. Thunderstorms will be possible
again Friday near the mountain regions and the Big Bend in the
afternoon, expanding east in the evening. Otherwise, temperatures
through Saturday will remain above normal with highs generally
upper 90s. However, areas along the Pecos and Rio Grande river
valleys will still see highs near or above 100 during this time.

The upper ridge will begin to strengthen its influence over the
region this weekend, diminishing rain chances for all through at
least mid next week. Meanwhile, the mid-level thermal ridge
returns with 850mb temperatures increasing to 30-35C Sunday and
Monday. As a result, there is a good chance we will see the return
of record breaking high temperatures for much of the region these
two days. Models show a cold front sagging south into
southeastern New Mexico and the northern Permian Basin Monday
night but south winds recover Tuesday afternoon. Also, 850mb
temperatures back off quite a bit so high temperatures look to
return to the 90s for most Tuesday through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  98  75  97 /  30  10  20  10
Carlsbad                       70  99  72 100 /  20  10  20  10
Dryden                         76  99  76 100 /  20  30  20  20
Fort Stockton                  73  96  73  97 /  40  30  20  10
Guadalupe Pass                 68  90  69  91 /  20  30  30  10
Hobbs                          70  96  70  97 /  20  10  20  10
Marfa                          63  90  62  91 /  50  50  40  20
Midland Intl Airport           74  97  74  98 /  30  10  20  10
Odessa                         74  97  74  97 /  30  10  20  10
Wink                           74 100  74 101 /  30  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Aug 22, 1:08 PM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
108 PM CDT Thu Aug 22 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
108 PM CDT Thu Aug 22 2019 /1208 PM MDT Thu Aug 22 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will be possible this afternoon
and evening along and west of the Pecos River. Thunderstorms that
develop will be capable of cloud to ground lightning. In addition,
slow moving storms will be capable of producing brief heavy rain and
localized flooding of low lying areas. Strong wind gusts will also be
possible in and near thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and thunderstorms over the higher elevations of
southwest Texas will be possible on Friday afternoon and evening.
Thunderstorms will be capable of cloud to ground lightning.

Record or near record heat is expected on Sunday and especially on
Monday with temperatures of 105 to 110 possible across the area. Heat
advisories or warnings may be possible for a portion of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:19 PM CDTAreal Flood AdvisoryMAFLoving, Winkler3 hr
Aug 23, 4:55 PM CDTSpecial Weather StatementMAFMidland50 min
Aug 23, 5:28 PM CDTSpecial Weather StatementMAFEctor47 min
Aug 23, 5:59 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Aug 23, 6:57 PM CDTSpecial Weather StatementMAFCrane48 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.